Minnesota, 2014

Blizzard in Minnesota, February 26, 2014

February 26, 2014 · NWS FGF · 5 events in 5 counties and zones

As surface low pressure moved into the western Great Lakes, north-northwest winds became very gusty in the late afternoon and early evening hours. Gusts from 40 to 55 mph produced whiteout conditions in the immediate northern Red River Valley.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

As surface low pressure moved into the western Great Lakes, north-northwest winds became very gusty in the late afternoon and early evening hours. Gusts from 40 to 55 mph produced whiteout conditions in the immediate northern Red River Valley. Even the normally sheltered areas of southern Beltrami County experienced low visibilities. Spotters from Bemidji reported near whiteout conditions at times. As wind speeds decreased by late evening, visibilities improved.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 26, 3:24 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Feb 26, 3:24 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
324 PM CST WED FEB 26 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 320 PM CST WED FEB 26 2014

FORECAST CHALLENGE CONCERNS NEAR TERM WIND/VSBY THEN TEMPERATURES.
OVERALL MODELS IN PRETTY GOOD AGREEMENT THROUGH THE PERIOD AND
WILL USE BLEND.

COLD FRONT HAS NEARLY COMPLETED ITS SURGE THROUGH THE FA. WINDS
STRONG AS EXPECTED HOWEVER VSBY VARIES QUITE A BIT LOOKING AT
REGIONAL WEB CAMS. BRIEF NEAR WHITE OUT CONDITIONS ASSOCIATED WITH
ISOLD SHSN IN CU STREAMERS. BASED ON REPORTS APPEARS TO BE SHORT
LIVED SO AM PLANNING ON HOLDING ON TO ADVISORY AS IMPACTS SHORT
TERM AND ISOLATED IN COVERAGE. EXPECT WINDS TO DIMINISH THIS
EVENING EASING BLSN PROBLEM BUT WITH STRONG COLD ADVECTION WIND
CHILLS WILL BE THE ISSUE. SURFACE HIGH WILL BUILD INTO THE CENTER
OF THE FA BY MORNING. COLDEST AIR WILL BE CENTERED OVER EASTERN FA
AND WITH WINDS HOLDING UP WILL SEE LOWEST WINDS CHILLS THIS AREA.
FOR THIS WILL ISSUE WIND CHILL WARNING EAST OF THE VALLEY AND HOLD
WITH WIND CHILL ADVISORY OVER REMAINDER OF THE FA.

SURFACE HIGH PRESSURE SHIFTS OFF TO THE EAST THURSDAY WITH SLIGHT
WARM ADVECTION AND RETURN FLOW ALONG AND WEST OF VALLEY. WITH VERY
COLD START TEMPERATURE RECOVER WILL BE MINOR. COLDEST TEMPERATURES
WILL BE EAST OF THE VALLEY REMAINING BLO ZERO WITH SLIGHTLY WARMER
TEMPERATURES TO THE WEST.

MINIMUM TEMPERATURES WILL BE TRICKY THURSDAY NIGHT AS SURFACE
INVERTED TROUGH WORKS INTO THE FA BY MORNING. SNOW CHANCES LOOK
SLIM HOWEVER MODELS INDICATING CLOUD COVER WHICH WILL HOLD
TEMPERATURES UP SOME.

COLDER AIR PUSHES BACK IN FRIDAY AS TROUGH EXITS. HELD MAXIMUM
TEMPERATURES IN THE SINGLE DIGITS WITH CLOUDS BUT THIS MAY BE
OPTIMISTIC.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 320 PM CST WED FEB 26 2014

VERY COLD PERIOD WITH HAZARDOUS WIND CHILLS CONTINUE INTO THE
WEEKEND WITH LOWS GENERALLY 15 TO 25 BELOW AND HIGHS REMAINING
BELOW ZERO SATURDAY.

ANOTHER ROUND OF RE-REINFORCING COLD AIR WILL DROP OVER THE AREA AS
THE EXTENDED PERIOD BEGINS LATE SATURDAY.  STORM SYSTEM ENTERING
CALIFORNIA LATE WEEK WILL MOVE EAST INTO THE CENTRAL PLAINS...BUT IT
CERTAINLY LOOKS LIKE HIGH PRESSURE AND COLD DRY AIR MASS CENTERED
OVER THE CANADIAN PRAIRIES INTO THE FAR NORTHERN PLAINS WILL KEEP
MOST OF THE PRECIPITATION SOUTH OF THE AREA.  POPS ESSENTIALLY HAVE
BEEN ELIMINATED FROM THE SUNDAY FORECAST.  THEN HIGH PRESSURE AND
COLD MON-TUE.  12Z EURO CONTINUES WITH THE IDEA OF A WEAK SHORT WAVE
FOR WEDNESDAY WHILE THE CORRESPONDING GFS HOLDS THIS FEATURE WEST OF
THE REGION WITH STRONGER HIGH HOLDING.  BOTH PIECES OF GUIDANCE
AGREE ON A SOMEWHAT LONGER LIVED RETURN FLOW WARM AIR ADVECTION
PERIOD WITH 1000-500MB THICKNESSES NUDGING TO 520-530DM AND 850 MB
TEMPS TRYING TO ATTAIN MINUS 10C.  SO WELL BELOW AVERAGE TEMPS FOR
NOW WITH A SHOT AT A LITTLE MODERATION THIS TIME NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1226 PM CST WED FEB 26 2014

WIND AND BLSN MAIN CONCERNS FOR THIS FCST TAF PERIOD.  BELIEVE VSBY
REDUCTIONS IN BLOWING SNOW WILL BE WORST FROM VALLEY EAST...WHERE
MOST RAPID PRESSURE CHANGES WILL OCCUR THIS AFTERNOON.  KDVL
PROBABLY CLOSER TO MVFR.  PATCHY STRATOCU AFFECTING NORTHERN VALLEY
AND NW MN WILL DRIFT SOUTHWARD DURING THE AFTERNOON.  EXPECT WINDS
TO DIMINISH THIS EVENING OR EARLY TONIGHT AT ALL LOCATIONS.  SOME
-SN PSBL WITH FRONTAL PASSAGE...BUT MORE FLURRY-ISH IN NATURE SO NOT
INCLUDED IN TAFS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR
     NDZ006>008-014>016-024-026>030-038-039-049-052>054.

 WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 10 AM CST THURSDAY
FOR NDZ006>008-014>016-024-026>030-038-039-049-052>054.

MN...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR
     MNZ001>005-007-008-013>015-022-027>032-040.

 WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 10 AM CST THURSDAY
FOR MNZ001>004-007-027-029-030-040.

 WIND CHILL WARNING FROM 9 PM THIS EVENING TO 10 AM CST THURSDAY
FOR MNZ005-006-008-009-013>017-022>024-028-031-032.

&&

SHORT TERM...VOELKER
LONG TERM...WJB/VOELKER
AVIATION...VOELKER
Hazardous weather outlook, Feb 26, 6:50 AM CST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
650 AM CST WED FEB 26 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271300-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
650 AM CST WED FEB 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT FOR WEDNESDAY MORNING. WIND
CHILLS OF 25 TO 35 BELOW ZERO ARE EXPECTED. ALSO A WINTER WEATHER
ADVISORY IS IN EFFECT FOR WEDNESDAY LATE MORNING UNTIL WEDNESDAY
EVENING. WEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH HIGHER
GUSTS. THEN WINDS WILL BECOME MORE NORTHERLY THIS AFTERNOON AT 30
TO 40 MPH WITH HIGHER GUST. BLOWING AND DRIFTING SNOW ARE
EXPECTED. VISIBILITIES MAY REDUCE TO 1/2 MILE THIS AFTERNOON IN
BLOWING SNOW. IF WINDS ARE MUCH STRONGER OR VISIBILITIES DECREASE
MORE THAN EXPECTED...THEN A BLIZZARD WARNING MAY BE NEEDED FOR
TODAY.

ALSO A WIND CHILL ADVISORY MAY BE NEEDED FOR WEDNESDAY NIGHT FOR
ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL
MINNESOTA.

A VIGOROUS UPPER LEVEL SYSTEM WILL MOVE ACROSS THE AREA TODAY AND
PRODUCE GUSTY WEST OR NORTH WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WIND CHILL ADVISORY MAY BE NEEDED THURSDAY MORNING AND AGAIN
THURSDAY NIGHT AND FRIDAY MORNING AND THROUGH SATURDAY
MORNING.

WINDS AND LOW TEMPERATURES WILL PRODUCE LOW WIND CHILLS FOR TONIGHT
THROUGH SATURDAY MORNING. NO SIGNIFICANT SNOW IS FORECAST THROUGH
SATURDAY MORNING.

THE COMBINATION OF LOW TEMPERATURES AND WIND CHILLS PRODUCE THE
LOW WIND CHILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 blizzard. Local standard time, as filed.

Blizzard, Kittson

When
February 26, 4:32 PM CST to 8:03 PM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Blizzard, West Marshall

When
February 26, 4:32 PM CST to 8:03 PM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Blizzard, West Polk

When
February 26, 4:32 PM CST to 8:03 PM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Blizzard, Norman

When
February 26, 4:32 PM CST to 8:03 PM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Blizzard, South Beltrami

When
February 26, 5:48 PM CST to 8:03 PM CST
Where
South Beltrami forecast zone
Reported by
Mesonet
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504085, 504086, 504087, 504088, 504089.